Maryland, 2013

Flash Flood in Maryland, June 30, 2013

June 30, 2013 · NWS LWX · 1 event in 1 county or zone

S. led to a prolonged fetch of warm moist air from the Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low was across the eastern U.S. led to a prolonged fetch of warm moist air from the Atlantic. A strong jet increased shear across the region and thunderstorms that developed were capable of wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 2:42 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 30, 2:42 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT SUN JUN 30 2013

.SYNOPSIS...
A PROLONGED FETCH OF WARM AND MOIST AIR WILL CAUSE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TONIGHT THROUGH TUESDAY. HIGH PRESSURE
WILL BUILD IN TOWARD THE END OF THE WEEK AND BRING DRIER AND MORE
STABLE CONDITIONS.

&&

.NEAR TERM /TONIGHT THROUGH MONDAY NIGHT/...
SHOWERS AND THUNDERSTORMS HAVE FIRED UP ALONG AN APPARENT BOUNDARY
FROM NEAR CULPEPER TO FAIRFAX COUNTY TO BALTIMORE. THE STRONGEST
STORMS FIRED UP EARLIER NEAR THE NORTHERN MOUTH OF THE CHESAPEAKE
BAY AND MOVED INTO DE / PA. A COUPLE OF WATERSPOUTS HAVE BEEN
REPORTED BY THE COAST GUARD OVER THE CHESAPEAKE. A WEAK SHORTWAVE
APPEARS TO BE NEAR THE SOUTHERN BLUE RIDGE AND MAY BE HELPING TO
TRIGGER THE STORMS.

AN 80KT JET MAX INCREASES THE SHEAR THIS AFTERNOON AND EVENING.
ISOLATED SHOWERS/TS REMAIN POSSIBLE INTO THE EVENING. A COUPLE OF
THESE COULD BE SEVERE BUT WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED.  THERE WILL BE AN INCREASING THREAT OF RAIN TONIGHT
AS PWATS INCREASE TO OVER 2 INCHES THIS EVENING. THE GFS / SREF
BRINGS IN PERIODS OF HEAVY RAIN TONIGHT AS A STRONGER WAVE IS
SQUEEZED BETWEEN THE RIDGE AND UPPER LOW. FLASH FLOOD GUIDANCE IS
GOING TO BE LOWEST IN THE AREAS HIT BY RECENT HEAVY RAINS. 1 TO 2
INCHES OF RAIN IS POSSIBLE OVERNIGHT AND THIS MAY AGGRAVATE FLASH
FLOOD CONCERNS. ADDITIONALLY...LOCAL HEAVY RAIN SHOWERS ARE GOING ON
THIS AFTERNOON FROM ST. MARYS COUNTY TO ANNE ARUNDEL COUNTY WITH
BOUNDARIES FROM THE BAY AND OTHER STORMS. WE HAVE DECIDED TO EXPAND
THE FLASH FLOOD WATCH TO INCLUDE ORANGE / SPOTSY / CULPEPER COUNTIES
AND THE MARYLAND COUNTIES OF CHARLES...CALVERT AND ANNE ARUNDEL.

UNFORTUNATELY THE PATTERN CHANGES LITTLE INTO MONDAY AND MONDAY
NIGHT. AN UPPER TROF REMAINS TO OUR WEST WITH DEEP TROPICAL MOISTURE
ADVECTED INLAND OVER THE MID ATLANTIC ON A SOUTHERLY FLOW. DEWPOINTS
REMAIN IN THE LOWER 70S FROM THE SHENANDOAH VALLEY EASTWARD...WHICH
WILL CONTINUE TO SUPPORT NMRS/WDSPRD SHRA/TSRA WITH HIGH RAINFALL
RATES. IT WILL BE HARD TO TIME SPECIFIC WAVES MOVING THROUGH THIS
FLOW. WE CONTINUED THE FLASH FLOOD WATCH THROUGH MONDAY EVENING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
SANDWICHED IN BETWEEN COMPETING UPPER HIGH PRESSURE RIDGES...A CUT
OFF LOW WILL MEANDER ABOUT THE MID MS VLY REGION FOR MUCH OF THE
COMING WEEK. THE LOW BE EVENTUALLY BE ALLOWED TO SQUEEZE BACK NWD
AND EVENTUALLY OUT OF THE PICTURE. ONLY AFTER THE LARGE BERMUDA HIGH
RETROGRADES BACK TOWARD THE COAST AND THE INTER-MTN WEST RIDGE
BREAKS DOWN TOWARD THE END OF THE WEEK. BUT WHILE THESE FEATURES
HARMONIOUSLY WORK TOGETHER TO BRING AN UNBROKEN CHAIN OF EMBEDDED
SHORTWAVES EARLY/MIDDLE PART OF THE WEEK...THE CHANCES FOR SCATTERED
SHOWERS AND TSTMS WILL BE FAIRLY HIGH. WITH LITTLE AIRMASS CHANGE TO
SPEAK OF DURING THESE FEW DAYS...A CONTINUATION OF THIS PAST WEEK'S
CONDITIONS...POCKETS OF RAIN WILL HAVE EMBEDDED HEAVY SOAKING RAINS
THAT LIKELY WILL LEAD TO LOCALIZED FLOODING AT LEAST TUE AND
WED...AFTER A WET SUN AND MON.

FROM LATE WED INTO THU...MODELS ARE IN GOOD AGREEMENT THAT THE ATLC
RIDGE WILL BEGIN TO NOSE ITS WAY BACK OVER THE ERN SEABOARD. THIS
WILL TILT THE AXIS OF MOISTURE BACK ACROSS THE APLCNS AND INTO NEW
ENGLAND AND SPREAD STABILITY BACK TOWARD THE COAST AND INLAND
AREAS...ALBEIT SLOWLY. THIS BASICALLY MEANS THAT THE MORE WIDESPREAD
ACTIVITY FROM EARLIER IN THE WEEK WILL THEN BE MORE SCATTERED AND
ISOLATED FOR THE SECOND HALF OF THE WEEK...AND MAINLY DURING PEAK
HEATING OF THE AFTN/EVE - W/ MOST OF THE ACTIVITY DISSIPATING DURING
THE OVERNIGHT. BUT THE PUSH ONSHORE WON'T GO TOO FAR INLAND...AS THE
BERMUDA HIGH REMAINS PARKED JUST OFF CAPE HATTERAS INTO THE COMING
WEEKEND WHILE A DEFINITE PATTERN SHIFT OCCURS BACK ACROSS THE WRN
2/3 OF THE CONUS. FOR AN EVEN LONGER LOOK - STILL A VERY POTENT JET
STREAM WILL REMAIN JUST NORTH OF THE US BORDER PAST A WEEK FROM NOW
AND BRING SEVERAL SMALLER LOW PRESSURE WAVES ACROSS THE EXTREME NRN
PORTIONS OF THE COUNTRY DURING THAT TIME...WHILE THE BERMUDA HIGH
KEEPS A WARM AND RELATIVELY MOIST FETCH OVER THE ERN SEABOARD WHILE
THAT'S OCCURRING.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A 20 PERCENT CHANCE OF A THUNDERSTORM WILL CONTINUE INTO THIS
EVENING AT THE IAD...BWI AND DCA TERMINALS. SHOWERS AND
THUNDERSTORMS WILL INCREASE AFTER 05Z. PERSISTENT MVFR TO IFR IN RW
AND OCNL +R ARE EXPECTED BEYOND 06Z. LLWS POSSIBLE WITH A 30 KT S-SW
WIND ABOUT 1000 FEET OFF THE GROUND. MVFR OVC030 3-5SM -RA WILL
PERSIST INTO THE DAY MONDAY AS WELL.

SIMLR UNSTTLD CONDS WL CONT THRU MON NGT...W/ NMRS/WDSPRD TSRA. CIGS
SHUD LWR LT TNGT TO MVFR /PERHAPS IFR/. MAY HV VSBY RESTRICTIONS
TOO. WL BE IN/OUT OF FLGT RESTRICTIONS THRU MON-MON EVE...DEPENDENT
UPON WHERE TSRA RESIDE.

MORE SHOWERS/TSTMS WILL SLIDE ACROSS THE REGION ON TUE...BASICALLY
THROUGHOUT THE DAY AND INTO THE OVERNIGHT. ACTIVITY WILL LESSEN A
BIT ON WED...AND EVEN MORE SO THU AND FRI. BRIEF HEAVY RAIN AND LOW
CIGS NEAR THESE PRECIP BATCHES WILL BE THE MAIN CONCERNS. GUSTY
WINDS UNDER HEAVY DOWNPOURS WILL ALSO BE POSSIBLE BUT ONLY IN VERY
LOCALIZED AREAS. A LIGHT SLY BREEZE WILL BE IN PLACE FOR MUCH OF THE
COMING WEEK AND SKIES WILL ALTERNATE BETWEEN CLOUDY/M CLOUDY UNTIL
THE SECOND HALF OF THE WEEK. HIGH PRESSURE OFF THE COAST WILL INCH
ITS WAY BACK ONSHORE AND SLOWLY DRY OUT THE AREA INTO NEXT WEEKEND.

&&

.MARINE...
SOUTHERLY CHANNELING HAS BROUGHT WINDS TO SMALL CRAFT ADVISORY
LEVELS ACROSS THE SOUTHERN CHESAPEAKE THIS AFTERNOON. THE SCA IN
EFFECT WILL GO THROUGH MONDAY MORNING.

A LOW LEVEL JET COMES UP THE BAY MON-MON NGT...WHICH WUD INCREASE
THE GRADIENT. THERE WL BE TOO MUCH POTL MIXING TO IGNORE 20 KT W/IN
THE MEAN MIXED LYR. HV THEREFORE RAISE AN SCA FOR MID BAY /TO SANDY
PT/...LWR PTMC...AND INLETS. HV KEPT IT TO W/IN 36 HRS ATTM...BUT
SCA MAY NEED TO BE XTNDD INTO MON EVE.

AN UPPER LOW OVER THE UPPER MIDWEST AND AN UPPER HIGH OFF THE ATLC
COAST WILL HOLD IN PLACE A CONTINUAL SOUTHERLY WIND PATTERN.
MARGINAL SCA GUSTS WILL BE POSSIBLE ESPEC OVER THE LOWER MD BAY MON
NIGHT INTO TUE. THE UPPER LOW WILL GRADUALLY MOVE BACK NORTH FROM
THU INTO FRI...WHILE HIGH PRESSURE FROM THE ATLC COAST WILL MOVE
CLOSER TO THE COAST AND INFLUENCE CONDITIONS ACROSS THE MID ATLC
HEADING INTO THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
WATER LVL DEPARTURES UP TO 3/4 FT TO 1 FT...WHICH MEANT THAT W/ THE
OVNGT TIDE APAM2 TOUCHED ADVY CRIT AND OTHER SITES CAME W/IN INCHES.
IT WAS THE HIGHER OF THE TWO ASTRONOMICALLY...SO WL NOT RAISE AN
ADVY FOR THE DAYTIME CYCLE.  BUT IT BEARS WATCHING THOUGH...AS SLY
FLOW WL CONTINUE INTO ELY WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR MDZ006-007-
     009>011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR VAZ050>057-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM TO 6 PM EDT MONDAY FOR
     ANZ532>534-537-540>543.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR ANZ533-534-537-
     541>543.

&&

SYNOPSIS...SDG
NEAR TERM...SDG
LONG TERM...SDG
AVIATION...GMS/SDG
MARINE...GMS/SDG
TIDES/COASTAL FLOODING...SDG
Hazardous weather outlook, Jun 30, 2:59 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT SUN JUN 30 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
359 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE LATE
EVENING. A FEW THUNDERSTORMS COULD CONTAIN LOCALLY STRONG WIND
GUSTS AND HAIL.

HEAVY RAIN EXPECTED FROM LATE THIS AFTERNOON INTO TONIGHT HAS
PROMPTED ISSUANCE OF A FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN
VIRGINIA...THE ENTIRE WASHINGTON DC AND BALTIMORE METRO AREAS...AND
THE MARYLAND COUNTIES ADJOINING THE CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER MARYLAND PORTION
OF THE CHESAPEAKE BAY THIS EVENING AND TONIGHT.

TIDAL DEPARTURES UP TO ONE FOOT COMBINED WITH CONTINUED SOUTH FLOW
MAY LEAD TO MINOR COASTAL INUNDATION DURING THE TIMES OF HIGH
TIDE... ESPECIALLY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY. SOME STORMS WILL
CONTAIN HEAVY RAIN AND ISOLATED DAMAGING WIND GUSTS. A FLASH FLOOD
WATCH CONTINUES THROUGH MONDAY NIGHT FOR PORTIONS OF NORTHERN
VIRGINIA...THE WASHINGTON DC AND BALTIMORE METRO AREAS...AND THE
MARYLAND COUNTIES ADJOINING THE CHESAPEAKE BAY.

FOR TUESDAY AND WEDNESDAY...SHOWERS AND THUNDERSTORMS OCCURRING
PRIMARILY DURING THE AFTERNOON AND EVENING HOURS COULD PRODUCE
LOCALLY HEAVY RAIN AND ISOLATED DAMAGING WIND GUSTS.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE CHESAPEAKE BAY
BETWEEN SANDY POINT AND SMITH POINT...THE LOWER TIDAL POTOMAC
RIVER...AND ALL EASTERN INLETS FROM 7AM TO 6PM MONDAY. THE SMALL
CRAFT ADVISORY MAY NEED TO BE EXTENDED INTO MONDAY NIGHT.

TIDAL DEPARTURES UP TO ONE FOOT COMBINED WITH CONTINUED SOUTH FLOW
MAY LEAD TO MINOR COASTAL INUNDATION DURING THE TIMES OF HIGH TIDE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MONDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
359 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN EXPECTED LATE THIS AFTERNOON INTO TONIGHT HAS PROMPTED
ISSUANCE OF A FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL AND
NORTHEAST MARYLAND...AND NORTH CENTRAL VIRGINIA...WHERE FLASH
FLOODING IS MOST LIKELY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY. SOME STORMS COULD
CONTAIN LOCALLY HEAVY RAIN AND ISOLATED DAMAGING WIND GUSTS. A
FLASH FLOOD WATCH CONTINUES THROUGH MONDAY NIGHT FOR PORTIONS OF
NORTH CENTRAL AND NORTHEAST MARYLAND...AND NORTH CENTRAL VIRGINIA.

FOR TUESDAY AND WEDNESDAY...SHOWERS AND THUNDERSTORMS PRIMARILY
OCCURRING DURING THE AFTERNOON AND EVENING HOURS COULD PRODUCE LOCALLY
HEAVY RAIN AND ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MONDAY.

SMZ

In the hours before

Special weather statement, Jun 30, 10:16 AM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 AM EDT SUN JUN 30 2013

DCZ001-MDZ009-013-014-VAZ054-301545-
MONTGOMERY MD-DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
1116 AM EDT SUN JUN 30 2013

...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...PRINCE GEORGES AND ANNE ARUNDEL COUNTIES...

AT 1116 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF KETTERING...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MITCHELLVILLE...WOODMORE...PRINCE GEORGES
STADIUM...BOWIE AND LONDONTOWNE.

THIS STORM COULD PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS OVER 40
MPH.

&&

LAT...LON 3866 7690 3887 7713 3907 7690 3894 7655
TIME...MOT...LOC 1516Z 216DEG 13KT 3887 7675

SDG
Special weather statement, Jun 30, 10:55 AM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT SUN JUN 30 2013

MDZ013-014-301645-
PRINCE GEORGES MD-ANNE ARUNDEL MD-
1155 AM EDT SUN JUN 30 2013

...STRONG THUNDERSTORM TO AFFECT PRINCE GEORGES AND ANNE ARUNDEL
COUNTIES...

AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
PRINCE GEORGES STADIUM...MOVING NORTHEAST AT 10 MPH.

THE STORM COULD PRODUCE BRIEF VERY HEAVY RAINFALL...WIND GUSTS UP TO
40 MPH AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE RHODE RIVER...LONDONTOWNE...PAROLE...
NAVY-MARINE CORPS MEMORIAL STADIUM...ANNAPOLIS...ARNOLD AND SEVERN
RIVER.

&&

LAT...LON 3908 7653 3905 7645 3893 7648 3887 7652
      3881 7652 3881 7667 3893 7681
TIME...MOT...LOC 1555Z 222DEG 9KT 3895 7667

SDG
Special weather statement, Jun 30, 12:46 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT SUN JUN 30 2013

VAZ051-052-055-056-502-301815-
CULPEPER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-STAFFORD VA-SPOTSYLVANIA VA-
146 PM EDT SUN JUN 30 2013

...STRONG THUNDERSTORM TO AFFECT CULPEPER...SOUTHERN FAUQUIER...
PRINCE WILLIAM/MANASSAS/MANASSAS PARK...STAFFORD AND SPOTSYLVANIA
COUNTIES...

AT 145 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOIS...MOVING
NORTHEAST AT 15 MPH.

THE STORM MAY CONTAIN BRIEF HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND
SMALL HAIL.

LOCATIONS IMPACTED INCLUDE MIDLAND...SOMERVILLE...BRISTERSBURG...
CALVERTON...CASANOVA...CATLETT...ADEN AND NOKESVILLE.

&&

LAT...LON 3882 7759 3863 7725 3833 7765 3853 7787
TIME...MOT...LOC 1745Z 218DEG 12KT 3855 7771

SDG
Local storm report, Jun 30, 12:59 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     WATER SPOUT      4 E SEVERN RIVER        38.99N  76.40W
06/30/2013                   ANZ532             MD   PUBLIC

            PUBLIC REPORTED A WATERSPOUT ON KENT ISLAND AT 0105 PM
            THAT STARTED NEAR THE BRIDGE.

&&

EVENT NUMBER LWX1300587

SDG
Local storm report, Jun 30, 3:07 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     WATER SPOUT      4 E SEVERN RIVER        38.99N  76.40W
06/30/2013                   ANZ532             MD   PUBLIC

            PUBLIC REPORTED A WATERSPOUT OFFSHORE FROM KENT ISLAND
            NEAR THE BAY BRIDGE AT 0105 PM.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1300587

SDG
Local storm report, Jun 30, 3:57 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FUNNEL CLOUD     2 SE DRUM POINT         38.30N  76.40W
06/30/2013                   ST. MARYS          MD   TRAINED SPOTTER

            SPOTTER ON SOLOMON ISLAND LOOKING ACROSS THE PATUXENT
            RIVER TOWARD THE NAVAL AIR STATION CAN SEE A FUNNEL
            CLOUD.

&&

EVENT NUMBER LWX1300588

SDG

The radar

The Dover AFB radar (KDOX), 104 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calvert

When
June 30, 4:03 PM EST to 6:03 PM EST
Where
Calvert County, 0.15 mi W of Solomons to 0.28 mi WSW of Solomons
Cause
Heavy Rain
Reported by
Public
Coordinates
38.320, -76.453

There was water across the road and up the sidewalks. Water is at least 12 to 18 inches deep on the side of the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461356.